Risk of neuroleptic malignant syndrome with vesicular monoamine transporter inhibitors
STANLEY N. CAROFF *
University of Pennsylvania Perelman School of Medicine
Received: October 16, 2019; Revised: November 5, 2019; Accepted: November 7, 2019; Published online: November 7, 2019.
© The Korean College of Neuropsychopharmacology. All rights reserved.

Abstract
Objective:
Vesicular monoamine transporter-2 (VMAT-2) inhibitors have been proven to be effective for the treatment of tardive dyskinesia and their use is likely to increase. The evidence base of published clinical reports was reviewed to evaluate the possible risk of neuroleptic malignant syndrome (NMS) with these drugs.
Method:
Pubmed, Embase, Web of Science and PsycINFO databases were queried for all years using terms for “neuroleptic malignant syndrome”, “hyperthermia” AND “vesicular monoamine transporters”, “reserpine”, “tetrabenazine”, “valbenazine” or “deutetrabenazine”
Results:
Thirteen clinical cases, ten of which involved tetrabenazine, were identified in which VMAT2 inhibitors were prescribed in patients with current or past NMS episodes. In most cases, the association was confounded by limited reporting of clinical data, variable temporal correlation with VMAT2 inhibitors, polypharmacy with antipsychotics, and uncertain differential diagnoses.
Conclusion:
While rare cases of NMS meeting consensus criteria have been reported primarily with tetrabenazine, the risk with recently developed VMAT2 inhibitors may be even less. Evidence of causality of NMS with VMAT2 inhibitors is confounded by concomitant treatment with antipsychotics and diagnostic uncertainties in patients susceptible to basal ganglia dysfunction. Nevertheless, clinicians should remain vigilant for early signs of NMS in all patients treated with any drugs that affect brain dopamine activity.
Keywords: neuroleptic malignant syndrome, tardive dyskinesia, antipsychotics, tetrabenazine, valbenazine, deutetrabenazine


e-submission

Archives